Search

Jackson County Health & Human Services
140 S. Holly Street • Medford, Oregon 97501

August 25, 2019
You are here : Public Health  >  Syringe Exchange  >  Overdose Prevention

Public Health

Overdose Prevention

Naloxone is a drug that can rapidly reverse a heroin or prescription opioid overdose by restoring normal breathing to a person whose breathing has slowed or stopped.

For people who are currently taking high doses of opioids as prescribed for pain, individuals misusing prescription opioids, individuals using illicit opioids such as heroin or fentanyl, health care practitioners, family and friends of people who have an opioid use disorder, and community members who come into contact with people at risk for opioid overdose, should know how to use naloxone and keeping it within reach can save a life.

Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.

If you use heroin or other illicit opioids here are some safety tips to reduce the risk of an overdose:

  • KNOW YOUR TOLERANCE
    Even if you have a high tolerance, you can still overdose.  Tolerance levels drop rapidly during any break in drug use.
  • GO SLOW
    Always do a test shot when using a new supply.  Always go slow, especially after any break from using (jail, detox, etc.)
  • BE CAREFUL WHEN MIXING DRUGS
    Opioids, alcohol and benzodiazepines (Xanax, Valium, etc.) all slow down breathing.  Mixing these increases overdose risk.
  • HAVE AN OVERDOSE PLAN
    Make sure someone can get to you when you use.  It is safest to only use when you are with someone else.  
  • CARRY NALOXONE
    Naloxone reverses the effects of opioid overdose.  It is legal to carry and administer naloxone in Oregon.

Naloxone Access

Naloxone Syringe Exchange Clients: Overdose rescue kits are available for clients of the Jackson County Syringe Exchange. Kits are distributed on the 1st and 3rd Monday of each month from 2 pm – 4 pm. Clients complete a short training on how to recognize and respond to an opioid overdose. At the end of the training clients receive a kit that includes two doses on naloxone.

Those using prescription opioids: Ask your healthcare provider or the provider for your loved one to also prescribe naloxone.  Oregon Health Plan and most insurers provide coverage for this life-saving medication.

Friends and family members: If you know someone who uses heroin or prescription opioids it is recommended to have naloxone on hand in the case of an overdose. In Oregon anyone can obtain naloxone from a pharmacist without seeing a healthcare provider first. Visit the Oregon Health Authority to find a map of pharmacies currently offering naloxone distribution.

Responding to an Overdose

Know the signs of an opioid overdose, which may include shallow breath, turning pale, blue or grey, choking or vomiting. If a person is unconscious and does not respond to stimulation:

  1. Call 9-1-1
  2. Perform rescue breathing
  3. Administer naloxone

Training videos are available on how to give someone naloxone.

Good Samaritan Overdose Law

If someone is overdosing and you call for medical help, you cannot be arrested or prosecuted for:

  • Possessing drugs or drug paraphernalia
  • Being in a place where drugs are used
  • Violating probation or parole because of drug use or possession
  • Outstanding warrant because of drug use or possession

Even if someone uses naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. It is important to call 9-11 because they may have overdosed from another substance.

Resources and Research on Naloxone